Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 7, NWS Grand Forks, ND

April 18, 2005Griggs County, Nelson County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Apr 18, 2005, 7:17 PM CDT for Griggs County, Nelson County, North Dakota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 18, 2005, 7:17 PM CDT (00:17 UTC)
Expired
Apr 18, 2005, 8:02 PM CDT
In force
45 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

Counties Griggs County, ND, Nelson County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 69 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.3 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2005-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 202 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2005-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
202 J/kg
Mixed-layer CIN
-219 J/kg
Mixed-layer LCL
2503 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 190017
SVRFGF
NDC039-063-190100-
/O.NEW.KFGF.SV.W.0007.050419T0017Z-050419T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
717 PM CDT MON APR 18 2005

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN NELSON COUNTY IN NORTHEAST NORTH DAKOTA
  NORTH CENTRAL GRIGGS COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 800 PM CDT.

* AT 715 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THE
  STORM WAS LOCATED 7 MILES SOUTH OF MCVILLE...OR ABOUT 43 MILES
  SOUTHEAST OF DEVILS LAKE...MOVING TO THE NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MCVILLE AT 725 PM...
  KLOTEN AT 730 PM...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4770 9842 4755 9825 4773 9794 4800 9794

$$
DTR
2 follow-up statements
000 
WWUS53 KFGF 190036
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
734 PM CDT MON APR 18 2005

NDC039-063-190100-
/O.CON.KFGF.SV.W.0007.000000T0000Z-050419T0100Z/
NELSON ND-GRIGGS ND-
734 PM CDT MON APR 18 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 800 PM CDT FOR NORTH
CENTRAL GRIGGS AND SOUTHEASTERN NELSON COUNTIES...

AT 730 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THE 
STORM WAS LOCATED BETWEEN MCVILLE AND KLOTEN...OR ABOUT 45 
MILES SOUTHEAST OF DEVILS LAKE...MOVING TO THE NORTHEAST AT 20 MPH.

ANOTHER SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTH OF JESSE IN 
GRIGGS COUNTY.  SPOTTERS REPORTED DIME SIZE HAIL IN NORTHERN GRIGGS 
COUNTY 8 MILES NORTH OF JESSE AT 722 PM. 

THE SEVERE THUNDERSTORM WILL REMAIN NEAR...
  KLOTEN THROUGH 800 PM CDT...


REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4770 9842 4755 9825 4773 9794 4800 9794

$$

DTR
000 
WWUS53 KFGF 190102
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
801 PM CDT MON APR 18 2005

NDC039-063-190111-
/O.EXP.KFGF.SV.W.0007.000000T0000Z-050419T0100Z/
NELSON ND-GRIGGS ND-
801 PM CDT MON APR 18 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL GRIGGS AND
SOUTHEASTERN NELSON COUNTIES EXPIRED AT 800 PM CDT...

DOPPLER RADAR INDICATED SCATTERED THUNDERSTORMS CONTINUING OVER 
NORTHERN GRIGGS AND SOUTHEAST NELSON COUNTIES...BUT THE STORMS HAVE 
WEAKENED SLIGHTLY AND SHOULD PRODUCE HAIL UP TO ONE HALF INCH. 
THUS THE WARNING WAS ALLOWED TO EXPIRE AT 800 PM CDT.

LAT...LON 4770 9842 4755 9825 4773 9794 4800 9794

$$

DTR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 3:00 PM CDT, 4 hours 17 minutes earlier.

Area forecast discussion, Apr 18, 3:00 PM CDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
300 PM CDT MON APR 18 2005

.SHORT TERM...MAIN FORECAST CHALLENGES ARE TEMPERATURES AND
PRECIPITATION. WHEN LOOKING AT THE LATEST SURFACE ANALYSIS..LOW
PRESSURE IS CENTERED BETWEEN BIS AND MBG WITH A FRONTAL BOUNDARY
EXTENDING NORTHWARD TO JMS TO GFK TO JUST E OF YWG. WHEN COMPARING
MODELS...MODELS REMAIN IN PRETTY GOOD AGREEMENT...WITH ETA HANDLING
TEMPS BETTER...BUT PREFERRED THE GFS TIMING...SO ENDED UP USING A
COMPROMISE FOR FORECAST. LATEST HOURLY MESOANALYSIS INDICATE THAT
THE CAP IS ERODING THE MOST IN WC MN AND HAVE JUST STARTED TO SEE CU
DEVELOPMENT IN THIS AREA AS WELL. IN ADDITION...BEST SURFACE
MOISTURE FLUX CONVERGENCE...LOW LEVEL WIND SHEAR...AND TEMPERATURE
DIFFERENTIAL CAN BE FOUND IN NE ND...ALONG AND NW OF THE FRONTAL
ZONE NEAR DVL. THEREFORE...KEPT POTENTIAL CONVECTIVE INITIATION TIME
AROUND 21Z THIS AFTERNOON. FRONTAL BOUNDARY CONTINUES ITS SLOW
PROGRESSION THROUGH THE AREA TONIGHT AND TUE...PROVIDING THE FOCUS
FOR CONTINUED THUNDERSTORM DEVELOPMENT...SO KEPT THUNDER IN THE
FORECAST UNTIL TUE EVENING. THEN...KEPT ISOLATED SHOWERS FOR THE S
HALF OF THE AREA THROUGH THE NIGHT AS THE REMAINDER OF THE SURGE OF
COLD AIR ADVECTION AHEAD OF THE SURFACE HIGH PRESSURE SYSTEM PUSHES
THROUGH. FOR WED AND THU...SURFACE HIGH PRESSURE DOMINATES...SO
KEPT FORECAST DRY...WITH TEMPERATURES FALLING BACK TO NORMAL FOR
THIS TIME OF YEAR...HIGHS IN THE UPPER 50S AND LOWS IN THE LOW TO
MID 30S.

LONG TERM (FRI-MON)...LONG RANGE MODELS IN GOOD AGREEMENT THROUGH
SAT...THEN DIVERGE FOR SUN-MON. THE AGREEMENT COMES WITH UPPER LEVEL
RIDGE OVER AREA...DISAGREEMENT COMES WITH SHORTWAVE DROPPING S FROM
CANADA SUN-MON. 06Z GFS LOCATES THIS FEATURE WELL NE OF REGION...
WITH 12Z GFS LOCATING IT ACROSS N MN. THIS HAS HUGE EFFECTS ON
PRECIP AND TEMPS. WITH RIDGE IN PLACE...AND DIFFERENCES AMONG
MODELS...WILL STICK WITH CONTINUITY OF KEEPING THE SHORTWAVE NE OF
REGION. THIS MEANS DRY WEATHER WITH TEMPERATURES AROUND NORMAL
VALUES.

&&

.AVIATION...COLD FRONT TO DROP S OVERNIGHT. AHEAD OF THIS FEATURE
SCATTERED THUNDERSTORMS WILL BE POSSIBLE. AS THIS FEATURE PASSES...
WINDS WILL SHIFT FROM SOUTHERLY TO NORTHERLY AND THUNDERSTORM
CHANCES WILL INCREASE. VFR/MVFR CIGS ARE EXPECTED FOR A SHORT
DURATION BEHIND THE FRONT FOR THE MORNING HOURS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

TG/NG
Hazardous weather outlook, Apr 18, 5:54 AM CDT, 13 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
554 AM CDT MON APR 18 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-181354-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
554 AM CDT MON APR 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION
THIS EVENING AND THEN CONTINUE OVERNIGHT. INSTABILITY PARAMETERS
AHEAD OF EASTWARD ADVANCING TROUGH OF LOW PRESSURE ARE MARGINAL
TO PROMOTE WIDESPREAD SEVERE WEATHER HOWEVER AN ISOLATED SEVERE
STORM CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
LINGERING ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHEAST
NORTH DAKOTA AND WEST CENTRAL MINNESOTA TUESDAY NONE OF THE
STORMS ARE EXPECTED TO BE SEVERE. THE REMAINDER OF THE PERIOD
LOOK QUIET.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

BERG

In the hours before

Local storm report, Apr 18, 5:56 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
556 PM CDT MON APR 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     HAIL             3 NW FOREST RIVER       48.25N 97.52W
04/18/2005  0.88 INCH        WALSH              ND   TRAINED SPOTTER

&&

DRIDDLE
Local storm report, Apr 18, 6:51 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
651 PM CDT MON APR 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     HAIL             2 S LONG POINT          48.95N 94.96W
04/18/2005  0.88 INCH        LAKE OF THE WOODS  MN   TRAINED SPOTTER

0630 PM     HAIL             2 S MCVILLE             47.74N 98.18W
04/18/2005  0.75 INCH        NELSON             ND   TRAINED SPOTTER

&&

DRIDDLE

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.